Case Reports

Digital Ischemia From Accidental Epinephrine Injection

Author and Disclosure Information

 

References

Topical Nitroglycerin. Nitroglycerin is a nitrate vasodilator that when metabolically converted to nitric oxide, results in smooth muscle relaxation, venodilation, and arteriodilation. Patients suffering from digital ischemia and vasoconstriction may be treated with topical nitroglycerin paste to reverse ischemia by causing smooth muscle relaxation of digital blood vessels. Conservative Management. As previously noted, not all cases of digital epinephrine injection are treated pharmacologically. Some patients are not treated, but kept in observation until the ischemic effects of epinephrine have resolved. Likewise, some patients are treated conservatively with warm water compresses or by fully immersing the affected digit in warm water to facilitate reversal of vasoconstriction and ischemia.3,8

Treatment Efficacy

In 2007, Fitzcharles-Bowe et al8 published a review of 59 cases of digital injection with high-dose epinephrine from 1989 to 2005. In this review, 32 of the 59 patients received no treatment, 25 patients received pharmacological treatment and in two patients, the treatment was unknown. Phentolamine was the most commonly used pharmacological agent (15 of 25 cases or 60%). Although none of the patients experienced digital necrosis, those treated with a local infiltration of phentolamine experienced a faster resolution of symptoms and normalization of perfusion. In 2004, Turner1 reported a case of a 10-year-old boy who was treated with phentolamine following an accidental injection of epinephrine into his left hand. While circulation returned to the affected digit within 5 minutes of receiving the phentolamine injection, the patient continued to experience reduced sensation in the digit 6 weeks later.8

Interestingly, one of the coauthors of the Fitzcharles-Bowe et al8 report intentionally injected three of the digits of his left hand (middle, ring, and small fingers) at the same time with high-dose epinephrine to carefully observe and document the outcomes. All three of the digits became very pale and cool, with decreased sensation. The author treated himself conservatively (observation-only). He experienced spontaneous return of circulation in two of the digits within 6 to 10 hours. Although there was some spontaneous return of circulation to the third digit after 13 hours, the author noted prolonged, intense reperfusion pain 4 hours after return of circulation. He also suffered from neuropraxia in the third digit, which did not fully resolve until 10 weeks after the injury.8

A review of the literature shows phentolamine to be a safe and effective treatment for patients presenting with digital ischemia, with no long-term adverse effects or complications. Moreover, phentolamine appears to be safe and effective for use in both adult and pediatric patients.3,8,35-38

Accidental Injection Prevention

Some of the cases of accidental epinephrine injection are due to user error. For example, a novice user may be holding the incorrect end of the injector in his or her hand when attempting to administer/deploy the device, resulting in premature dislodgement of the needle.39

Although, most of the autoinjector devices available today are user-friendly, we believe the addition of a safety feature such as a trigger or safety-lock may further help to reduce accidents. The European Medicines Agency recommends that all patients and caregivers receive training on the proper handling and administration of epinephrine autoinjectors, citing this as the most important factor to ensure successful use of an epinephrine autoinjector and reduce accidental injury.40 The patient in this case had not received any formal education or training regarding autoinjector use prior to this incident.

Safety of Lidocaine-Containing Epinephrine in Digital Anesthesia

Aside from cases of accidental digital epinephrine injection, clinicians have traditionally been taught to avoid using lidocaine with epinephrine for digital anesthesia. However, since the introduction of commercial lidocaine with epinephrine in 1948, there are no case reports of digital gangrene from commercially available lidocaine-epinephrine formulations.41,42 In a multicenter prospective study by Lalonde et al43 of 3,110 consecutive cases of elective injection of low-dose epinephrine in the hand, the authors concluded the likelihood of finger infarction is remote, particularly with possible phentolamine rescue therapy. Moreover, lidocaine-containing epinephrine (1%-2%) has a much lower concentration of epinephrine per mL of solution (5-10 mcg/mL) and appears to be safe for digital use.

Conclusion

This case describes the presentation and treatment of accidental digital injection of epinephrine, highlighting and supporting the benefits of local infiltration with phentolamine and observation until full recovery of perfusion. Local treatment with phentolamine not only facilitates recovery and return of capillary refill, but also shortens the duration of symptoms and alleviates vasoconstriction. In less severe cases, watchful waiting and observation may be appropriate and effective.

This case also underscores the importance of patient and caregiver education on the proper handling and administration of epinephrine autoinjectors to decrease the incidence of accidental injection.

Next Article: